Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 101, NWS Tucson, AZ

August 10, 2006Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 10, 2006, 3:49 PM MST for Pinal County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2006, 3:49 PM MST (22:49 UTC)
Expired
Aug 10, 2006, 4:15 PM MST
In force
26 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 94 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1153 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 102251
SVRTWC
AZC021-102315-
/O.NEW.KTWC.SV.W.0101.060810T2249Z-060810T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
349 PM MST THU AUG 10 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 415 PM MST

* AT 345 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR DUDLEYVILLE...OR
  ABOUT 34 MILES NORTH OF ORO VALLEY...AND MOVING NORTH AT 5 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 
MPH...EXPECT HEAVY RAIN WITH THIS STORM.

LAT...LON 3281 11087 3282 11066 3292 11064 3306 11090

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WWUS55 KTWC 102314
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
413 PM MST THU AUG 10 2006

AZC021-102323-
/O.EXP.KTWC.SV.W.0101.000000T0000Z-060810T2315Z/
PINAL AZ-
413 PM MST THU AUG 10 2006

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PINAL COUNTY
EXPIRES AT 415 PM MST...

AT 413 PM MST...THE THUNDERSTORM NEAR DUDLEYVILLE HAD WEAKENED TO 
BELOW SEVERE LEVELS.

LAT...LON 3281 11087 3282 11066 3292 11064 3306 11090

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:22 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 10, 2:22 PM MST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
222 PM MST THU AUG 10 2006

.SYNOPSIS...AN ACTIVE PATTERN WILL CONTINUE INTO FRIDAY AS SOUTHEAST
ARIZONA RESIDES IN A MOIST AND UNSTABLE ATMOSPHERE. A LOW PRESSURE
TROUGH MOVING OVER THE WEST COAST WILL TURN THE FLOW MORE WESTERLY
BEGINNING FRIDAY NIGHT. THIS WILL SLIGHTLY LOWER THUNDERSTORM
CHANCES OVER THE WEEKEND AND INTO NEXT WEEK. HIGH TEMPERATURES WILL
SEE LITTLE DAY-TO-DAY FLUCTUATIONS AND GENERALLY BE NEAR CLIMATIC
NORMALS FOR AUGUST.

&&

.DISCUSSION...WELL...AS OF THIS WRITING...WE ARE CURRENTLY IN THE
WAITING GAME AS ATMOSPHERE IS RIPE TO EXPLODE IN STRONG
THUNDERSTORMS WITH MAIN THREAT FROM THEM BEING HAIL AND VERY HEAVY
RAIN. MORNING TUCSON SOUNDING SHOWED VERY LITTLE WIND IN THE COLUMN
WHICH WILL RESULT IN SLOW MOVING STORMS. HAD ONE BIG STORM DEVELOP
NEAR SONOITA EARLIER THIS AFTERNOON...BUT FOR NO STORM IT THAT
EXCITING. WITH HIGH PRECIPITABLE WATER VALUES IN PLACE AND AN
UNSTABLE UNSTABLE ATMOSPHERE IN PLACE YOU HAVE THE RECIPE FOR WET
MICROBURSTS THUNDERSTORMS WITH POTENTIAL OF HAIL AND HEAVY RAIN WITH
AMOUNTS BETWEEN 1-2...SOME LOCALLY HIGHER. ADDITIONALLY TO ADD TO
THE RECIPE MIX WE HAVE A DEFORMATION ZONE OVERHEAD...AND AN UPPER
LEVEL DISTURBANCE IN WESTERN CHIHUAHUA MEXICO MOVING TOWARD SOUTHERN
ARIZONA...WITH ARRIVAL TONIGHT. THE MORNING MODELS DID NOT
INITIALIZE THIS FEATURE VERY WELL AND THUS THE RESULTANT QPF/POP
FORECASTS ARE LOW. WITH CURRENT WET CONDITIONS IN PLACE AND
POTENTIAL FOR GREATER AREAL COVERAGE OF HEAVY RAIN...WE ISSUE A
FLASH FLOOD WATCH FOR MOST OF SOUTHEAST ARIZONA UNTIL 10 PM THIS
EVENING. WILL SEE SOME LINGERING SHOWERS OVERNIGHT.

FRIDAY ACTIVITY WILL BE DEPENDENT ON AMOUNT OF ACTIVITY OCCURS
TONIGHT. WILL THUS KEEP STANDARD MONSOON FORECAST IN PLACE. STARTING
FRIDAY NIGHT AND CONTINUING INTO NEXT WEEK...WILL SEE THE UPPER
LEVEL TROF OVER THE WEST COAST DEEPEN A BIT AND INCREASE DRIER
SOUTHWEST FLOW ALOFT ACROSS THE AREA AND KEEP THUNDERSTORM ACTIVITY
TO AREAS FROM TUCSON EAST...ESPECIALLY STARTING LATE WEEKEND AND
CONTINUING INTO EARLY NEXT WEEK. ALTHOUGH IT WILL BE DRYING OUT A
BIT DOESNT MEAN WILL BE HEATING UP...THANKS TO THE UPPER TROF. WILL
KEEP TEMPERATURES NEAR SEASONAL NORMALS.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 10 PM MST
 FOR PUBLIC ZONES 29>35.
&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 10, 1:01 PM MST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
101 PM MST THU AUG 10 2006

AZZ029>035-111400-
SOUTHEAST PINAL COUNTY-UPPER GILA RIVER VALLEY-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
101 PM MST THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

...FLASH FLOOD WATCH IN EFFECT UNTIL 1000 PM MST THIS EVENING...

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE COMBINATION OF A VERY MOIST AND UNSTABLE ATMOSPHERE ACROSS
ALL OF SOUTHEAST ARIZONA AND LIGHT WINDS ALOFT WILL RESULT IN VERY
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAIN. THE MAJOR THREAT
FROM THESE STORMS WILL BE WET MICROBURSTS...WITH THE POTENTIAL FOR
RAINFALL AMOUNTS OF 1.00 TO 2.00 INCHES AND LOCALLY HIGHER...RESULTING
IN FLASH FLOODING. IN ADDITION TO THE HEAVY RAINFALL...LARGE HAIL
IS ALSO POSSIBLE.

A DISTURBANCE OVER SOUTHERN CHIHUAHUA MEXICO WILL CONTINUE TO PUSH
NORTHWEST TODAY...INTO SOUTHEAST ARIZONA BY LATE THIS AFTERNOON.
THIS DISTURBANCE WILL ENHANCE THUNDERSTORM ACTIVITY THIS
EVENING...INCREASING THE THREAT OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ALTHOUGH THE ATMOSPHERE WILL CONTINUE TO DRY OUT SLIGHTLY FROM THE
WEST...THE WEATHER WILL REMAIN RELATIVELY ACTIVE WITH DAY TO  DAY
VARIABILITY OF THUNDERSTORM COVERAGE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:13 PM MSTSevere Thunderstorm WarningTWCCochise47 min
Aug 9, 6:25 PM MSTSevere Thunderstorm WarningTWCPinal50 min
Aug 9, 6:26 PM MSTSevere Thunderstorm WarningTWCPima64 min
Aug 9, 7:29 PM MSTSevere Thunderstorm WarningTWCPima61 min
Aug 10, 11:58 AM MSTSevere Thunderstorm WarningTWCSanta Cruz47 min
Aug 10, 1:00 PM MSTFlash Flood WatchTWC8 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.